April 18, 2001
Question from Austin, Texas, USA:
Doctors suspect that my seven year old daughter, diagnosed with type�1 diabetes two and a half years ago, has an allergy to insulin. Six months ago, soon after switching to Humalog, she began breaking out in hives at the injection site soon which then became generalized and continued even after we switched back to Regular a month ago. Also, her blood sugars have been very out of control. Apparently, this situation is pretty rare. How did this happen? What can we do? What are the implications for the long-term? Can you point me to any relevant literature or research?
There is some old literature about such insulin allergies, but current insulin preparations are significantly more pure than in the past. There is one article written about such allergies with Humalog, to my knowledge. Your diabetes team should contact the manufacturer (Eli Lilly, in Indianapolis) directly.
We used to use a very simple desensitization program that was very rapid and worked extremely well — without any complications except for the need for close monitoring and about a three-day hospital stay for such monitoring. I would be glad to share this with your daughter’s doctor if the problem persists and switches to other types of insulin including perhaps the insulins made by Novo-Nordisk do not solve the problem.
Usually, this happens in otherwise allergic individuals (hives, dermatographism, rhinoconjunctivitis, eczema, asthma symptoms). From your description, it is likely something in the preservative and not in the insulin per se, but that difficult to really ascertain.
Sometimes simple antihistamines work well and perhaps some of the older and stronger antihistamines like diphenhydramine or chlorpheniramine in high doses. Rarely, a short burst with three days of prednisone is needed.